Alert archive / Pennsylvania / Freeze Warnings in 2017

Freeze Warning 3, NWS State College, PA

October 26, 2017Franklin County, Fulton County, Huntingdon County, Pennsylvania

NWS State College, PA issued this freeze warning at Oct 26, 2017, 1:34 PM EDT for Franklin County, Fulton County, Huntingdon County, Pennsylvania. It took effect at Oct 27, 2017, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2017, 1:34 PM EDT (17:34 UTC)
In effect from
Oct 27, 2017, 12:00 AM EDT
Expired
Oct 27, 2017, 8:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Franklin County, PA, Fulton County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS71 KCTP 261734
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
134 PM EDT Thu Oct 26 2017


PAZ026-035-036-270145-
/O.UPG.KCTP.FR.Y.0007.171027T0400Z-171027T1300Z/
/O.NEW.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/
Huntingdon-Fulton-Franklin-
Including the cities of Huntingdon, Mount Union, McConnellsburg, 
and Chambersburg
134 PM EDT Thu Oct 26 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

The National Weather Service in State College has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM EDT
Friday. The Frost Advisory is no longer in effect.

* TEMPERATURES...Lower 30s.

* TIMING...Temperatures will fall near to or just below freezing
  late tonight. The coldest areas will be in the rural valleys. 

* IMPACTS...Damage to vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
vegetation if they wish to extend the growing season.

&&

$$

PAZ027-028-045-046-049>053-056>059-063>066-270145-
/O.EXT.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/
Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Lewistown, Mifflintown, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
134 PM EDT Thu Oct 26 2017

...FROST ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

* TEMPERATURES...In the upper 30s.

* TIMING...Areas of frost will form first in the colder rural 
  valleys around midnight, then expand across the Advisory area 
  through the predawn hours.

* IMPACTS...Damage to sensitive vegetation likely if not
  protected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation if they wish to extend the growing season. 

$$
1 follow-up statement
928 
WWUS71 KCTP 270114
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
914 PM EDT Thu Oct 26 2017

PAZ026-035-036-271200-
/O.CON.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/
Huntingdon-Fulton-Franklin-
Including the cities of Huntingdon, Mount Union, McConnellsburg, 
and Chambersburg
914 PM EDT Thu Oct 26 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* TEMPERATURES...Lower 30s.

* TIMING...Temperatures will fall near to or just below freezing 
  late tonight. The coldest areas will be in the rural valleys.

* IMPACTS...Damage to vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
vegetation if they wish to extend the growing season.

&&

$$

PAZ027-028-045-046-049>053-056>059-063>066-271200-
/O.CON.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/
Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Lewistown, Mifflintown, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
914 PM EDT Thu Oct 26 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* TEMPERATURES...In the upper 30s.

* TIMING...Areas of frost will form first in the colder rural 
  valleys around midnight, then expand across the Advisory area 
  through the predawn hours.

* IMPACTS...Damage to sensitive vegetation likely if not 
  protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation if they wish to extend the growing season.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Oct 26, 10:48 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 26, 10:48 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
1048 AM EDT Thu Oct 26 2017

.SYNOPSIS...
Seasonably cool and mainly dry weather will prevail in Central
Pennsylvania through Friday, followed by a brief spell of above
slightly normal temperatures on Saturday. A strong and rather
slow-moving cold front will bring a widespread soaking rainfall
Saturday night into early Monday as a wave with tropical origin
races north along the frontal boundary. Near to below average
temperatures and dry conditions will close out the month.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Many breaks in the strato cu (and some other overlying cloud
decks) now, with biggest breaks in the SE and SW. Slight SE
winds at cloud levels will take some of it that way, but lots
should dissipate slowly in place. Tough sky cover grids today.
Have removed mentions of precip from the east, despite radar
echoes there as it would have 8-10kft to drop through to make it
to the ground.

Prev...
Extensive stratocu will continue to cover much of central PA
through this morning, thanks to slow moving and sharp upper
trough tracking east across the Central Appalachians.

The wind and clouds factor into the mins early today, keeping
mins a deg or two on the warm side of model blend guidance over
most of the area.

The Deepest moisture remains well east of the region today.
However, there still may be just enough local upslope and
dynamic lift via a few weak bands of FGEN forcing to produce
light isolated light showers over the region this morning.

Boundary layer temps may get just cold enough for some flurries
to mix in at the very highest of elevations, especially in any
brief periods of heavier precip.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Ridging at the surface and aloft will follow with clear to
partly cloudy skies for later tonight and Friday after the llvl
flow from the Glakes gets cutoff via passage of the 850 mb
ridge axis and boundary layer flow backing from WNW to southwest
then south.

Painted in areas of frost across the entire region for late
tonight and early Friday morning (and collaborated with WFOs LWX
and PHI to our south and east to arrive at a Frost Advisory
across much of the central counties and Susq Valley, where there
has yet to be a widespread freeze).

Elsewhere min temps will be quite uniform and generally in the
low-mid 30s as periods of high clouds spread in from the west
and thicken-up at times across the typically colder NW mtns and
Laurel Highlands.

A Surface ridge will build east across the region early Friday
before reaching the Mid Atlantic Coast Friday afternoon. Expect
dry and slightly milder weather Friday with variable
amounts/thickness of primarily high clouds.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A strong frontal system will bring widespread, soaking rainfall
to central PA - focused during the second half of this weekend
across much of central and eastern PA.

Strong dynamics aloft along with slightly above normal PWATs
across the eastern half of our CWA (and even possible
incorporation of tropical moisture/low pressure racing north
along the front) will support a risk for heavy rainfall.

The models are in decent agreement in principle for a
significant system to affect the area, with differences
centering around timing and complex surface low
evolution/intensification near the Mid Atlantic coast.

Will continue employing a blended approach of WPC/NBM QPF along
with the QPF of individual operational Models - NAM/GFS and EC.
This broad average provides us with a reasonable starting point
for storm total rainfall amounts ending early Monday, with a
large area of of 1-2 inches of rain occurring from Saturday
night through Sunday night (00z Sunday- 12z Monday) with locally
higher amounts of 2.5 to 3 inches likely near and to the east
of the Susq's Mainstem.

The parent upper trough is fcst to go negative tilt Sunday
night into early Monday with the core pivoting over the area.
Colder air wrapping into the backside of the system could
support a rain/wet snow mix developing over the Alleghenies
especially at the highest elevations.

A second area to keep a close eye on for up to a few inches of
slushy late night snow accumulation will be over the higher
terrain of Schuylkill, Columbia, Sullivan and Tioga counties.

Precip focus will shift downwind of the Great Lakes early next
week, supported by a chilly mean cyclonic flow. West- southwest
low level wind trajectories favor the highest POPs along the
Lake Erie shoreline from extreme northwest PA into southwest NY.
After a wet and chilly end to the weekend, look for seasonably
cool and dry weather to close out the month for Halloween.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Most of the area still has a stratocu deck, but big breaks have
developed. The strato cu will lose more coverage as there is
some heating as well as a downslope in the east. Mid clouds
floating around, too, on the back side of a deepening low
offshore. Conditions improve later this afternoon, as weak high
pressure builds eastward.

Outlook...
Still some mix of clouds across the area.
Fri...VFR/no sig wx.

Sat...VFR.

Sat PM-Sun PM...Becoming MVFR/IFR in RA/low cigs. LLWS
possible.

Mon...MVFR cigs, mainly NW half.

&&

.CLIMATE...
Through 10/24/17, the average monthly temperature at Harrisburg
is 63.4F (+8.1F) and 61.4F (+8.6F) at Williamsport. If the
month were to end, these values would top 2007 and rank as the
warmest October on record. The daily running mean ranks #2
warmest at both sites.

Seasonably colder, near-to-below average temperatures are
forecast through the end of the month. This should result in a
drop from the current rankings but still retain a spot in the
top 10 warmest Octobers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 9 AM EDT Friday for
PAZ026>028-035-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Lambert/Gartner/Steinbugl
AVIATION...Martin
CLIMATE...
Hazardous weather outlook, Oct 26, 9:51 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
951 AM EDT Thu Oct 26 2017

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-271400-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
951 AM EDT Thu Oct 26 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate to heavy rain is expected to occur late Saturday into
Sunday night. Minor flooding of small streams and creeks is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-035-036-045-046-049>053-056>059-063>066-271400-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
951 AM EDT Thu Oct 26 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

Moderate to heavy rain is expected to occur late Saturday into
Sunday night. Minor flooding of small streams and creeks is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 4:09 AM EDTFrost AdvisoryCTPAdams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 14 more28 hr

Nearby

Freeze Warnings in Pennsylvania, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.